“Are you on the Pill? You’re more likely to be depressed: Women who use contraception are up to 70% more likely to be on antidepressants,” reports the Mail Online
The news is based on a study by researchers in Denmark to see whether hormonal contraceptive methods were associated with depression. More than 1 million women aged 15 to 34, with no prior history of depression, were included in the study.
However, it’s important to note this study is not able to prove that the contraceptive methods are responsible for the depression, only to find possible links to investigate further.
The researchers don’t advise that women should stop using their contraception, just that further studies are needed. If this association is found to be true, depression may have to be added as a possible side effect of hormonal contraception.
Where did the story come from?
The study was carried out by researchers from the University of Copenhagen and was funded by the University of Copenhagen and the Lundbeck Foundation.
The study was published in the peer-reviewed medical journal JAMA Psychiatry.
The study authors revealed that Dr Kessing had consulted for Lundbeck and AstraZeneca and receiving honoraria for this work, while Dr Lidegaard received honoraria for talks within the past three years from Exeltis.
The story was reported accurately in the media, with The Telegraph stating: “The Danish study didn’t aim to show that the Pill directly causes depression. But it does point to a worrying association between women taking the contraceptive and those also being prescribed an antidepressant.” This is useful to note as this kind of study is not able to prove cause and effect.
What kind of research was this?
This was a large prospective cohort study which aimed to investigate whether the use of hormonal contraception is associated with future use of antidepressants and diagnosis of depression.
This type of study is able to provide possible links between the exposure and outcome, but is not able to prove that one causes the other. It remains possible that other factors, such as concerns over pregnancy, or taking regular medication, might contribute to the outcome.
What did the research involve?
The researchers used data from the National Prescription Register and the Psychiatric Central Research Register in Denmark.
Women and girls aged between 15 and 34 years of age, living in Denmark, were followed up from January 1 2000 to December 2013. They were excluded from the study if they had:
- a previous diagnosis of depression
- been prescribed antidepressants
- another major psychiatric diagnosis
- venous thrombosis
- infertility treatment
Contraceptive methods were categorised by oestrogen type and dose, progesterone type and the method of contraception. Data was collected from the National Prescription Register.
Data for the use of antidepressants was collected using two outcome measures:
- collecting a prescription for antidepressants
- being diagnosed with depression at any inpatient or outpatient psychiatric department in Denmark
Non-users were defined as those who never used hormonal contraceptives, plus former users.
What were the basic results?
The analysis included 1,061,997 women, with an average age of 24 years. During follow-up, 55.5% of women were current or recent users of hormonal contraception. A total of 133,178 first prescriptions of antidepressants and 23,077 first diagnoses of depression were detected during follow-up.
The researchers compared users of hormonal contraception with non- users and found more users had been prescribed antidepressants or diagnosed with depression.
They calculated the increase in risk of using antidepressants according to contraceptive method as:
- oral contraceptives – 23% (relative risk [RR] 1.23 (95% confidence interval [CI], 1.22 to 1.25))
- progestogen-only pill – 34% (RR 1.34 (95% CI, 1.27 to 1.40))
- contraceptive patch (norgestrolmin) – 100%, (RR 2.0 (95% CI, 1.76 to 2.18))
- vaginal ring (etonogestrel) – 60% 1.6 (RR (95% CI, 1.55 to 1.69))
- levonorgestrel intrauterine system (IUS) – 40% (RR 1.4 (95% CI, 1.31 to 1.42))
Similar figures were found for depression diagnoses.
The researchers also found the risk of depression decreased with age. Adolescents using combined oral contraceptives had an 80% increased risk of antidepressant use (RR 1.8 (95% CI, 1.75 to 1.84)) and those using progesterone-only pills a 120% higher risk (RR 2.2 (95% CI, 1.99 to 2.52)).
How did the researchers interpret the results?
The researchers concluded that the “use of hormonal contraception, especially among adolescents, was associated with subsequent use of antidepressants and a first diagnosis of depression, suggesting depression as a potential adverse effect of hormonal contraceptive use.”
This was a large prospective cohort study which aimed to investigate whether using hormonal contraception is associated with the future use of antidepressants and a diagnosis of depression.
The researchers compared users of hormonal contraception with non-users and found users were more likely to be prescribed antidepressants and diagnosed with depression.
However, there are a few important points to consider about the results, such as:
- this study is not able to prove that the contraceptive methods are responsible for the depression – only to find possible links to investigate further
- some of the associations are based on a comparatively small number of events
- the risk of using antidepressants and being diagnosed with depression peaks at approximately two to three months of contraceptive use, but then begins to fall
The researchers tested for a range of other things that might explain the results. For example, they looked at whether doctors were more likely to prescribe hormonal contraception to women who were already low in mood, or whether the initiation of a sexual relationship might influence the risk of depression. They found nothing that could easily explain the link that was shown across all age groups and types of contraception.
Further studies are required to prove this link. If the link is proven in future studies, depression may have to be added as a possible side effect of hormonal contraception.